Illinois, 2010Flash Flooding and Damaging Wind in Illinois, July 7, 2010
July 7, 2010 · NWS DVN · 3 events in 2 counties and zones
Showers and thunderstorms produced heavy rains and high winds during the afternoon and evening of July 7. Some flash flooding resulted from the heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms produced heavy rains and high winds during the afternoon and evening of July 7. Some flash flooding resulted from the heavy rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:00 AM CST, 11 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 2:00 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT WED JUL 7 2010
.SYNOPSIS...
SURFACE...SATELLITE AND RADAR TRENDS SHOW BROAD AREA OF UPPER LEVEL
VORTICITY LOCATED OVER MISSOURI EXTENDING BACK INTO SOUTH PLAINS AND
ARKANSAS. TRENDS SUPPORT COALESCENCE OF THIS ENERGY OVER FORECAST
AREA AHEAD OF DIGGING PACIFIC NW UPPER TROUGH. THIS PUTS REGION IN
FAVORABLE LOCATION FOR LOTS OF SHRA AND SOME TSRA WITH HEAVY RAIN
RISK. ANALYSIS AT 2 AM SHOWS MOISTURE POOLING OVER FORECAST AREA
WITH WEAK PRESSURE FALLS DEVELOPING FOR INCREASING SHRA/TSRA NEXT
6 PLUS HOURS. WEAK SHEAR AND FORCING SUPPORT PRECIPITATION
EVENTS ON PAR WITH PAST COUPLE OF OVER UPPER MIDWEST. KEY IS MUCH
OF AREA SHOULD BE IMPACTED WITH HIGH PW/S AOA 2 INCHES SUPPORTING
LOCALLY HEAVY RAINS OF 1 TO 3+ INCHES. UPPER AIR ANALYSIS SUPPORTS
FRONTAL PASSAGE EARLY THURSDAY BRINGING DRIER AND SLIGHTLY COOLER
AIR INTO THIS WEEKEND.
&&
.SHORT TERM...TODAY AND TONIGHT...
CONCERN...SIGNIFICANT TO LOCALLY HEAVY RAINS INTO TONIGHT WITH RISK OF
FLASH FLOODING FOR DAY SHIFT TO ASSESS. WEAK FORCING HARD TO DETECT
MOST SUSCEPTIBLE AREA/S/. BEST CONCEPTUAL DIAGNOSIS IS LOCATIONS OVER
CENTRAL 2/3 AREA +/- 50 MILES EITHER SIDE OF A FREEPORT TO IOWA CITY TO
KEOSAUQUA LINE.
TODAY...KEPT LIKELY POPS WITH ADDED HEAVY RAIN WORDING. APPEARS MAY SEE
A BIT MORE STORMS BUT HIGH PW/S STILL SUGGESTS RAPID STRATIFICATION SO
KEEPING MAINLY SHRA ATTM. MAX TEMPS WILL BE A CHALLENGE AGAIN WITH NEAR
80 TO UPPER 80S DEPENDING ON SUNSHINE. HAVE TRENDED TOWARD COOLEST FAR
NW AND WARMEST SE. LOCAL TOOLS SUPPORT 1 TO 3 PLUS INCHES WITH RISK OF
MODEST TRAINING THAT COULD ADD ISOLATED 4 PLUS INCH AMOUNTS. IF THIS
FALLS ON AREAS ALREADY WET FROM PAST FEW DAYS RAINFALL...THEN FLASH
FLOODING A ISSUE. RAINFALL RATES OF OVER 2 INCHES AN HOUR SHOULD OCCUR
IN STORMS. THIS IS IMPORTANT ISSUE FOR DAY SHIFT TO TRY AND GET A
BETTER HANDLE AS NOT ENOUGH SIGNALS TO GO WITH WATCH ATTM. PAST CASES
SUGGEST BY MID DAY TRENDS SHOULD BE CONFIRMED WITH LESS UNCERTAINTY.
AGAIN...TOO MOIST FOR A SEVERE THREAT...SOME GUSTY WINDS TO 35+ MPH
POSSIBLE IN AFTERNOON WITH DECENT HEATING.
TONIGHT...LOCAL TOOLS SUCH AS MCS GENERATION TOOL AND WARM ADVECTION
WING TOOL SUGGEST MOST SIGNIFICANT CONVECTION AND HEAVY RAINFALL TO
OCCUR ROUGHLY 22z THROUGH 08Z. THEN SLOW WEAKENING AS PRECIPITATION
SLIDES EAST. KEPT LIKELY POPS DUE TO COVERAGE UNCERTAINTY WITH MINS
70 TO 72+ DEGREES AND MUGGY. ..NICHOLS..
.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
COLD FRONT WILL BE MOVING THROUGH THE CWA ON THURSDAY SO WILL
GRADUALLY WALK OUT THE SHOWERS AND STORMS ASSOCIATED WITH THE FRONT.
FROPA SHOULD OCCUR IN EASTERN IOWA IN THE MORNING AND THE REMAINDER
OF THE CWA EARLY AFTERNOON. NOT A FAVORABLE TIME FRAME FOR SEVERE
WEATHER AND NOT EXPECTING ANY. HOWEVER WITH THE TROPICAL AIRMASS
AHEAD OF THE FRONT AND UPPER TROUGH SWINGING INTO THE MIDWEST WE MAY
HAVE TO DEAL WITH LOCALLY TORRENTIAL RAIN THAT MAY CAUSE FLASH
FLOODING. WILL CONTINUE TO MONITOR THE SITUATION FOR THE POSSIBILITY
OF NEEDING A FLASH FLOOD WATCH BUT NOT EXACTLY CLEAR ON HOW
WIDESPREAD THE THREAT EXISTS OR HOW STRONG THE STORMS WILL BE IN THE
MORNING. FOR NOW WILL JUST CONTINUE TO MONITOR THE MODEL TRENDS.
FRIDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE IN CONTROL WITH
PLEASANTLY SUNNY WARM DAYS AND CLEAR COMFORTABLE NIGHTS. COOLEST
NIGHT STILL APPEARS TO BE FRIDAY NIGHT INTO EARLY SATURDAY MORNING
WITH IDEAL RADIATIONAL COOLING CONDITIONS. AIRMASS WILL BE DRIER
WITH DEWPOINTS DIPPING INTO THE 50S SIMILAR TO WHAT IS CURRENTLY
NOTED IN THE DAKOTAS. 850 MB TEMPERATURES SUPPORT MINS IN THE MID TO
UPPER 50S ESPECIALLY IN OUR NORTHERN CWA.
SUNDAY THROUGH TUESDAY AND BEYOND...ACTIVE PATTERN SETTING UP AS LA
NINA GAINS STEAM AND POLAR JET STREAM DIPS FARTHER SOUTH INTO THE
NORTHERN UNITED STATES. ZONAL FLOW DEVELOPING WILL ALLOW FOR SEVERAL
SHARP UPPER TROUGHS AND DECENT COLD FRONTS...FOR JULY...TO MOVE
ACROSS THE CORN BELT. EACH ONE OF THESE SYSTEMS MAY BRING A THREAT
OF BOTH HEAVY RAINS AND SEVERE WEATHER. FAVORED TIME PERIODS FOR
THESE EVENTS BASED ON ECM MODEL IS SUNDAY THROUGH MONDAY...AGAIN
ABOUT TUESDAY...AND ALSO NEXT THURSDAY INTO FRIDAY. THE STRONGEST OF
THE BUNCH IS THE ONE AT THE END OF NEXT WEEK. OF COURSE THE TIMING
THIS FAR OUT MAY CHANGE SOMEWHAT. POPS WILL PROBABLY NEED TO BE
RAISED FOR EACH OF THESE SYSTEMS. ..HAASE..
&&
.AVIATION...
MAINLY VFR CONDITIONS WITH BKN-OVC CLOUDS MAINLY AOA 4K AGL UNTIL
MID/LATE PM. OCNL MVFR CIGS OF 1-3K AGL IN RAIN THIS MORNING SOUTH
OF I-80. PATCHY FOG WITH ISOLATED VSBYS AOB 1 MILE UNTIL 13Z.
INCREASING COVERAGE OF SHRA AND TSRA BETWEEN 15Z AND 23Z. AFTER
23Z...SIGNIFICANT AREAS OF MVFR...ISOLATED IFR THROUGH 06Z TONIGHT
WITH SHRA/TSRA. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE
&&
NICHOLS/HAASE
Hazardous weather outlook, Jul 7, 3:05 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT WED JUL 7 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY
RAIN OF 1 TO LOCALLY OVER 3 INCHES THROUGH TONIGHT. TORRENTIAL
RAINFALL RATES OF UP TO 2 INCHES AN HOUR WILL CAUSE MINOR URBAN
AND SMALL STREAM FLOODING. IF HEAVY RAIN OF 2 INCHES OR MORE
OCCURS ON SATURATED GROUND FROM PREVIOUS RAINS OVER THE PAST 2
DAYS...THERE IS THE RISK OF FLASH FLOODING. ANY STORMS WILL STAY
BELOW SEVERE LEVELS.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. LOCALLY HEAVY
RAIN IS LIKELY IN STRONGER STORMS...WHICH MAY POSE A RISK FOR FLASH
FLOODING WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY
RAINS.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
ASSOCIATED WITH ANOTHER COLD FRONT. HEAVY RAIN AND SEVERE WEATHER
IS POSSIBLE BUT IT IS TOO EARLY TO DETERMINE THE EXACT RISKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAIN OF MORE THAN ONE INCH AND ANY FLOODING WOULD
BE APPRECIATED.
NICHOLS/HAASE
In the hours before
Local storm report, Jul 7, 8:25 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD FAIRBANK 42.64N 92.05W
07/07/2010 BUCHANAN IA CO-OP OBSERVER
THE LITTLE WAPSIPINICON RIVER IS OUT OF ITS BANKS AND
FLOODING SIGGELKOV PARK IN FAIRBANK.
&&Local storm report, Jul 7, 8:38 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NW BETTENDORF 41.58N 90.50W
07/07/2010 M1.17 INCH SCOTT IA MESONET
24 HOUR TOTAL. COCORAHS.
0700 AM HEAVY RAIN 1 N MOLINE 41.50N 90.49W
07/07/2010 M1.00 INCH ROCK ISLAND IL MESONET
24 HOUR TOTAL. COCORAHS.
&&Local storm report, Jul 7, 9:00 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN AUGUSTA 40.23N 90.95W
07/07/2010 M2.31 INCH HANCOCK IL CO-OP OBSERVER
24 HOUR TOTAL.
0652 AM HEAVY RAIN 2 S ARBELA 40.43N 92.02W
07/07/2010 M2.10 INCH SCOTLAND MO TRAINED SPOTTER
0700 AM HEAVY RAIN 1 N MOLINE 41.50N 90.49W
07/07/2010 M1.00 INCH ROCK ISLAND IL MESONET
24 HOUR TOTAL. COCORAHS.
0700 AM HEAVY RAIN MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/07/2010 M1.51 INCH ROCK ISLAND IL ASOS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 2 NW BETTENDORF 41.58N 90.50W
07/07/2010 M1.17 INCH SCOTT IA MESONET
24 HOUR TOTAL. COCORAHS.
0800 AM HEAVY RAIN 4 WSW STANLEY 42.62N 91.88W
07/07/2010 M1.20 INCH BUCHANAN IA CO-OP OBSERVER
24 HOUR TOTAL...MOST OF WHICH FELL IN THE PAST 1 TO 2
HOURS.
0830 AM FLASH FLOOD 1 S HAZLETON 42.60N 91.91W
07/07/2010 BUCHANAN IA TRAINED SPOTTER
WATER OVER ROAD.
0915 AM FLASH FLOOD 8 N INDEPENDENCE 42.58N 91.89W
07/07/2010 BUCHANAN IA EMERGENCY MNGR
HIGHWAY 150 CLOSED AT 110TH STREET NEAR THE
BUCHANAN-FAYETTE COUNTY LINE.
0915 AM FLASH FLOOD FAIRBANK 42.64N 92.05W
07/07/2010 BUCHANAN IA CO-OP OBSERVER
THE LITTLE WAPSIPINICON RIVER IS OUT OF ITS BANKS AND
FLOODING SIGGELKOV PARK IN FAIRBANK.
&&Local storm report, Jul 7, 9:03 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HEAVY RAIN 4 W STANLEY 42.64N 91.89W
07/07/2010 M1.27 INCH FAYETTE IA CO-OP OBSERVER
SINCE 8 AM. STORM TOTAL IS NOW 2.47 INCHES.
&&Local storm report, Jul 7, 9:07 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HEAVY RAIN 4 WSW STANLEY 42.62N 91.88W
07/07/2010 M1.27 INCH BUCHANAN IA CO-OP OBSERVER
SINCE 8 AM. STORM TOTAL IS NOW 2.47 INCHES.
&&Local storm report, Jul 7, 11:18 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 PM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HEAVY RAIN 5 E CANTRIL 40.64N 91.98W
07/07/2010 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
FELL IS 45 MINUTES.
&&
RAYWFlash Flood, Rock Island
- When
- July 7, 1:50 PM CST to 5:00 PM CST
- Where
- Rock Island County, 1.24 mi WNW of Rock Is to 0.35 mi SW of Rock Is
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -90.600
Heavy rains resulted in flash flooding of parts of Rock Island County during the afternoon and early evening of July 7. Street flooding was observed near 15th Avenue and 7th Street as well as on Highway 92 at the Silvis-Moline border, where the flood waters were about 1 foot deep. Two trained spotters contributed to this report.
Thunderstorm Wind, Rock Island
- When
- July 7, 2:02 PM CST
- Where
- Rock Island County, 0.05 mi WSW of Cordova
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -90.321
Wind gusts estimated to be 60 mph were observed in Cordova, IL at 302 pm CDT July 7.
Flash Flood, Hancock
- When
- July 7, 7:00 PM CST to 9:00 PM CST
- Where
- Hancock County, Bentley to 1.05 mi S of Bentley
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.350, -91.120
Heavy rain resulted in flash flooding of the northern part of Bentley, IL during the evening of July 7.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, July 7 to 8, 2010$11 million · 4 events
- Flash Flooding and Heavy Rain in Iowa, July 7, 2010$2.0 million · 33 events
- Flash Flooding in Iowa, July 7, 2010$600,000 · 2 events
- Flood in Iowa, July 7 to 8, 2010$500,000 · 1 event
- Tornado and Hail in Wisconsin, July 7, 2010$105,000 · EF1 · 2 events
- Funnel Cloud and Heavy Rain in Wisconsin, July 7, 2010$150,000 · 2 events
- Heat in Alabama, July 7 to 9, 20103 injured · 11 events
- Flash Flood in Iowa, July 7, 2010$50,000 · 1 event
- Flooding in Iowa, July 7 to 8, 20103 events
- Tornado in Kansas, July 7, 2010EF0 · 3 events
- Flash Flood and Flood in Oklahoma, July 7, 2010$10,000 · 2 events
- Flash Flooding in Minnesota, July 7, 2010$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248451, 248440, 248446.